Many of us take painkillers without even thinking about it. However, recent FDA warnings of liver damage may make you think twice. While some recommendations have been made to take the prescription drugs Vicodin and Percocet off the shelves, other experts advise targeting acetaminophen specifically by lowering its recommended daily dosage.
Acetaminophen is the main component in Vicodin and Percocet as well as in extra-strength Tylenol and Excedrin. The FDA has found a connection between acetaminophen and accidental liver damage. Between 1998 and 2003, acetaminophen damage was the primary cause of acute liver failure in 22 U.S. specialty medical centers, according to an FDA study.
A recent MSNBC article detailed the answers to some common questions surrounding acetaminophen. Here's some of that information that you may find useful:
Q: What's the harm in taking Tylenol? Everyone uses it.
A: There's no doubt it is extremely common for pain relief. According to the Journal of the American Medical Association, a 2002 study found that between 16 and 20 percent of U.S. adults use analgesics like acetaminophen and ibuprofen in any given week.
The problem is that too many individuals don't consider the correct dosage amounts for the painkiller, sometimes taking 10-12 pills within 24 hours. The correct dosage is currently 4 grams of acetaminophen per day, which equals eight 500-milligram Extra Strength Tylenol.
Q: Don't I have to take a lot of pills for it to have health consequences?
A: No, which is one of the reasons why the FDA wants to lower the dosage recommendation of acetaminophen – even just a small amount over the recommended level can result in liver damage.
The level at which damage can occur is believed to be between 5 and 7.5 grams a day, which is only an extra two to seven 500-milligram pills a day. Continue this mild overuse for days or months, or combine it with alcohol, and liver damage and even death are definite possibilities.
Q: What's the story behind Percocet and Vicodin?
A: These two drugs are safe if taken as prescribed by doctors, but unintentional overdoses occur when people don't know or disregard a doctor's direction. According to the FDA, prescription drugs are connected to about 60 percent of acetaminophen-related deaths.
Q: How do I know if I have liver damage from acetaminophen?
A: Look for the following symptoms: low fever with stomach pain, loss of appetite, or nausea; dark-colored urine and clay-colored stools; and jaundice, which is the yellowing of the skin or eyes. If left untreated, liver damage can led to liver failure, the need for a liver transplant, or death.
Keep in mind that liver damage can begin with an initial phase which is followed by a period of apparent improvement. Don't take acetaminophen during that period, even if it seems as though you are recovering. When the third, most serious phase takes its course, and if you've worsened your condition by taking acetaminophen during that second phase, future recovery may be impossible.
Q: What is the safe dosage of acetaminophen?
A: The FDA is still determining this – it may be between 2 and 3 grams per day. In any case, it's best to decrease the strength of the pills you take as soon as possible. It's also important to remember that acetaminophen can be in prescription drugs like Percocet and Vicodin as well as over-the-counter medications like NyQuil. Take these into account when determining your daily intake of acetaminophen.